Posted by Brigham and Women's Hospital March 12, 2013
Do you experience watery eyes, stuffy nose, coughing, sinus pain, or chest tightness after taking pain medications like aspirin or ibuprofen? If so, you may have something known as aspirin-exacerbated respiratory disease (AERD). Nearly ten percent of adults with asthma have AERD, which is characterized by a sensitivity to aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or naproxen, nasal polyps, and recurrent sinus infections.
“This is a fairly common condition that is linked with a multitude of chronic health issues,” says Dr. Tanya M. Laidlaw, an allergist in the Brigham and Women’s Hospital (BWH) Desensitization Program. “Even with complete avoidance of aspirin and NSAIDs, people with AERD continue to experience ongoing symptoms.”
The good news is that AERD (also called Samter’s Triad) can often be effectively treated with aspirin desensitization, a therapy that involves slowly increasing doses of aspirin throughout the course of a single day. Most patients are treated in an outpatient clinic setting, where reactions are closely monitored and managed. After the desensitization, patients continue to take aspirin daily to maintain treatment response.
“The vast majority of people with AERD see significant improvement in their symptoms after this treatment,” says Dr. Laidlaw. “In addition, having aspirin desensitization after surgery for nasal polyps can help to prevent or delay regrowth of these polyps, which otherwise often come back quickly after surgery in people with AERD.”
Allergists in the BWH Desensitization Program are among few in the region to perform aspirin desensitization and are conducting research to better understand the underlying causes of AERD.
“We often see people who have suffered for years and are finally able to get real relief,” says Dr. Laidlaw.
If you have asthma and other symptoms related to AERD, talk with your doctor about your treatment options.
– Jessica F.